Alert archive / Kansas / Frost Advisories in 2010

Frost Advisory 2, NWS Dodge City, KS

April 30, 201010 counties in Kansas

NWS Dodge City, KS issued this frost advisory at Apr 30, 2010, 3:01 PM CDT for 10 counties in Kansas. It took effect at May 1, 2010, 3:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2010, 3:01 PM CDT (20:01 UTC)
In effect from
May 1, 2010, 3:00 AM CDT
Expired
May 1, 2010, 8:00 AM CDT
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1758 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

162 
WWUS73 KDDC 302001
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
301 PM CDT FRI APR 30 2010

...AREAS OF FROST POSSIBLE TONIGHT...

.HIGH PRESSURE AND COOLER AIR PUSHING INTO WESTERN KANSAS WILL
RESULT IN TEMPERATURES FALLING INTO THE LOWER 30S OVERNIGHT. WINDS
WILL ALSO BECOME LIGHT WHICH WILL AID IN THE DEVELOPMENT OF AREAS
OF FROST. 

KSZ043-061>063-074>076-084>086-010415-
/O.NEW.KDDC.FR.Y.0002.100501T0800Z-100501T1300Z/
SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-STEVENS-
SEWARD-
INCLUDING THE CITIES OF...SCOTT CITY...SYRACUSE...LAKIN...
DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...ELKHART...RICHFIELD...HUGOTON...MOSCOW...
LIBERAL...KISMET
301 PM CDT FRI APR 30 2010 /201 PM MDT FRI APR 30 2010/

...FROST ADVISORY IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO 8 AM CDT
/7 AM MDT/ SATURDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO 8 AM
CDT /7 AM MDT/ SATURDAY. 


* TEMPERATURES WILL FALL INTO THE LOWER 30S WITH A FEW LOCATIONS
  IN THE ARKANSAS RIVER VALLEY POSSIBLY DIPPING TO BELOW FREEZING.

* FROST FORMATION WILL BE POSSIBLE LATER TONIGHT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

GERARD
3 follow-up statements
582 
WWUS73 KDDC 010218
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
918 PM CDT FRI APR 30 2010

...AREAS OF FROST POSSIBLE TONIGHT...

.HIGH PRESSURE AND COOLER AIR PUSHING INTO WESTERN KANSAS WILL
RESULT IN TEMPERATURES FALLING INTO THE LOWER 30S OVERNIGHT.
WINDS WILL ALSO BECOME LIGHT WHICH WILL AID IN THE DEVELOPMENT OF
AREAS OF FROST.

KSZ043-061>063-074>076-084>086-011030-
/O.CON.KDDC.FR.Y.0002.100501T0800Z-100501T1300Z/
SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-STEVENS-
SEWARD-
INCLUDING THE CITIES OF...SCOTT CITY...SYRACUSE...LAKIN...
DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...ELKHART...RICHFIELD...HUGOTON...MOSCOW...
LIBERAL...KISMET
918 PM CDT FRI APR 30 2010 /818 PM MDT FRI APR 30 2010/

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO
8 AM CDT /7 AM MDT/ SATURDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO
8 AM CDT /7 AM MDT/ SATURDAY. 

* TEMPERATURES WILL FALL INTO THE LOWER 30S WITH A FEW LOCATIONS 
  IN THE ARKANSAS RIVER VALLEY POSSIBLY DIPPING TO BELOW 
  FREEZING. 

* FROST FORMATION WILL BE POSSIBLE LATER TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

33
899 
WWUS73 KDDC 010855
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
355 AM CDT SAT MAY 1 2010

...AREAS OF FROST POSSIBLE THIS MORNING...

.WEAK SURFACE HIGH PRESSURE HAS SETTLED IN OVER SOUTHWEST KANSAS.
THE RESULTING CLEAR SKIES AND LIGHT WINDS HAVE ALLOWED
TEMPERATURES TO DROP INTO THE LOW TO MID 30S. FROST IS LIKELY
OVER MUCH OF THE ADVISORY AREA THROUGH SUNRISE. 

KSZ043-061>063-074>076-084>086-011300-
/O.CON.KDDC.FR.Y.0002.000000T0000Z-100501T1300Z/
SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-STEVENS-
SEWARD-
INCLUDING THE CITIES OF...SCOTT CITY...SYRACUSE...LAKIN...
DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...ELKHART...RICHFIELD...HUGOTON...MOSCOW...
LIBERAL...KISMET
355 AM CDT SAT MAY 1 2010 /255 AM MDT SAT MAY 1 2010/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT /7 AM MDT/
THIS MORNING...

* TEMPERATURES WILL REMAIN IN THE LOWER TO MID 30S WITH A FEW
  LOCATIONS IN THE ARKANSAS RIVER VALLEY DIPPING BELOW FREEZING.

* FROST FORMATION IS LIKELY THROUGH SUNRISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

WRIGHT
510 
WWUS73 KDDC 011250
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
750 AM CDT SAT MAY 1 2010

...WARMING TEMPERATURES WILL CAUSE FROST TO DIMINISH...

.TEMPERATURES HAVE BEGUN TO SLOWLY RISE INTO THE UPPER 30S AS A
RESULT OF CLEAR SKIES AND PLENTIFUL SUNSHINE.

KSZ043-061>063-074>076-084>086-011400-
/O.EXP.KDDC.FR.Y.0002.000000T0000Z-100501T1300Z/
SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-STEVENS-
SEWARD-
INCLUDING THE CITIES OF...SCOTT CITY...SYRACUSE...LAKIN...
DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...ELKHART...RICHFIELD...HUGOTON...MOSCOW...
LIBERAL...KISMET
750 AM CDT SAT MAY 1 2010 /650 AM MDT SAT MAY 1 2010/

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT /7 AM MDT/ THIS
MORNING...

THE FROST ADVISORY WILL EXPIRE AT 8 AM CDT /7 AM MDT/ THIS
MORNING. 

TEMPERATURES HAVE CLIMBED INTO THE UPPER 30S AND WIDESPREAD FROST
IS NO LONGER EXPECTED...THEREFORE THE FROST ADVISORY WILL BE
ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Apr 30, 3:00 PM CDT, 1 minute earlier.

Area forecast discussion, Apr 30, 3:00 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT FRI APR 30 2010

.DISCUSSION...

DAYS 1-2...

THE 12Z UA ANALYSIS SHOWED A FAIRLY DEEP UPPER TROUGH EXTENDING
FROM THE NORTHERN HIGH PLAINS ACROSS THE FRONT RANGE INTO THE
DESERT SOUTHWEST WITH A STRONG BAROCLINIC ZONE FROM THE EASTERN
DAKOTAS INTO WESTERN KANSAS. THIS TROUGH HAD A DECENT COLD POOL
ASSOCIATED WITH IT WITH TEMPERATURES DOWN TO -28C AT KDEN AND -29C
AT KABQ. THE MORNING SHOWERS OVER SOUTHWEST KANSAS WERE MOVING
NORTHEAST OF THE CWA EARLY THIS AFTERNOON AS THE ASSOCIATED VORT
MAX AND BAROCLINIC ZONE MOVES EAST. FARTHER WEST DIURNALLY DRIVEN
INSTABILITY SHOWERS WERE DEVELOPING UNDER THE COLD POOL FROM
NORTHEAST COLORADO TO THE RATON MESA.

FOR LATE THIS AFTERNOON AND EARLY EVENING WILL INCLUDE SOME SMALL
POPS FOR THE SHOWERS OVER CENTRAL AND WESTERN PORTIONS OF THE CWA.
THESE SHOWERS SHOULD DIE FAIRLY QUICKLY AS WE LOSE THE DAYTIME
HEATING.

TEMPERATURES SHOULD FALL OFF NICELY TONIGHT WITH LOWER DEWPOINTS
AND LIGHTER WINDS THAN THE PAST FEW NIGHTS. FROST LOOKS LIKE A
GOOD BET OVER THE WESTERN CWA WHERE TEMPERATURES SHOULD FALL INTO
THE LOWER 30S. WILL GO WITH A FROST ADVISORY LATER TONIGHT FOR THE
AREA ALONG AND WEST OF HIGHWAY 83. WILL MENTION PATCHY FROST
FARTHER EAST WHERE LOWS COULD DROP INTO THE MID 30S.

SHORTWAVE ENERGY MOVES OUT OVER THE CENTRAL AND SOUTHERN PLAINS.
THE ATMOSPHERE IS NOT OVERLY MOIST AND THE MID LEVEL BAROCLINIC
ZONE WILL BE OFF TO THE EAST AND SOUTH OF THE AREA SO AM NOT TOO
EXCITED ABOUT MEASURABLE PRECIP. FOR NOW WILL KEEP SOME SILENT
POPS IN PLACE ESPECIALLY OVER THE SOUTHEAST PART OF THE CWA.

ON SUNDAY A MAIN SHORTWAVE TROUGH EJECTS ACROSS THE SOUTHERN AND
CENTRAL PLAINS. THERE WILL BE SOME RETURN FLOW AHEAD OF THIS
SYSTEM EARLY SUNDAY WITH A COLD FRONT PUSHING SOUTHEAST THROUGH
THE CWA SUNDAY AFTERNOON. GOING FORECAST HAD CHANCE POPS IN PLACE
WHICH SHOULD HANDLE IT FOR NOW.

DAYS 3-7...

MEDIUM RANGE MODELS START OUT THE PERIOD IN PRETTY GOOD AGREEMENT,
BRINGING A SOUTHERN BRANCH SHORTWAVE INTO NM/WEST TX, WHILE A
NORTHERN BRANCH SHORTWAVE MOVES EAST AND HELPS PUSH A WEAK COLD
FRONT INTO THE AREA.  WILL CONTINUE TO KEEP POPS FOR SUNDAY NIGHT,
WITH A FEW MINOR TWEAKS.  THE SOUTHERN BRANCH TROUGH WILL MOVE INTO
TX/OK ON MONDAY, WITH MUCH OF THE EXCITEMENT FURTHER SOUTH.  OTHER
THAN MAYBE A FEW LINGERING SHOWERS MONDAY MORNING, THINK THAT THE
EARLY PART OF THE WEEK SHOULD BE FAIRLY QUIET AS THE SHORTWAVE
TROUGH MOVES EAST AND THE NEXT NORTHERN BRANCH UPPER LOW JUST MOVES
INTO THE NORTHERN PLAINS ON TUESDAY.  THE LEE TROUGH WILL BE
REDEVELOPING, SO WESTERN KS SHOULD BE ON A WARMING TREND.  THERE IS
SOME QUESTION ON JUST HOW LONG THE WARMING TREND WILL CONTINUE.  THE
GFS AND ECMWF BRING THE NORTHERN BRANCH UPPER LOW TOWARDS THE GREAT
LAKES ON WEDNESDAY, WHICH COULD HELP PUSH A PRETTY HEALTHY COLD
FRONT DOWN INTO THE CENTRAL PLAINS.  THE CANADIAN IS MUCH SLOWER
WITH THAT UPPER LOW, AND THEREFORE ITS 850MB TEMPS STAY IN THE 20S.
ENSEMBLE SPAGHETTI PLOTS HAVE A LOT OF SPREAD, AND THE OPERATIONAL
GFS DOES SEEM TO BE ON THE COOL SIDE FOR WEDNESDAY.  HOWEVER, EVEN
HIGH CLOUDS COULD KNOCK US OUT OF THE 80S, SO WENT WITH THE
SURROUNDING OFFICES AND LOWERED HIGHS ON WEDNESDAY A FEW MORE
DEGREES.

FOR DAYS 6 AND 7, AS EXPECTED, MODEL SOLUTIONS START TO DIVERGE A
BIT MORE.  THE ECMWF WAS BRINGING THE NEXT SOUTHERN SHORTWAVE INTO
WY ON THURSDAY AND OUT THROUGH THE PLAINS ON FRIDAY, WHILE THE 06Z
GFS WAS SIGNIFICANTLY SLOWER AND WEAKER, LEAVING FLOW NEARLY ZONAL
ON FRIDAY.  WITH THE ECMWF MORE AMPLIFIED, IT ALSO HAS A GREATER
VARIATION IN TEMPERATURES, WITH 850MB READINGS NEAR 30 C ON THURSDAY
AND THEN DOWN INTO THE SINGLE DIGITS ON FRIDAY.  THE 12Z RUN OF THE
GFS SETS UP A BROAD TROUGH OVER THE NORTHWESTERN THIRD OF THE CONUS
AND KEEPS US PRETTY COOL THROUGH THE END OF NEXT WEEK.  IT ALSO
BRINGS SOME WEAK SHORTWAVES AND BREAKS OUT SOME PRECIP, SO INCLUDED
SOME LOW POPS IN OUR NORTH TOWARDS THE END OF THE WEEK.  GIVEN THE
HIGH UNCERTAINTY AND WITH THE NAEFS SHOWING 4-8 C OF SPREAD, WILL
STICK PRETTY CLOSE TO HPC GUIDANCE AND GO WITH SLIGHTLY WARMER TEMPS
ON THURSDAY AND A BIT COOLER ON FRIDAY.

&&

.AVIATION...

THERE WILL BE A SCT TO BKN DECK OF MID LEVEL STRATOCU THROUGH 01-02Z
OR SO, BUT CONDITIONS WILL REMAIN VFR THROUGHOUT THE PERIOD.
NORTHWEST TO WESTERLY WINDS WILL CONTINUE AT AROUND 10 KTS WITH SOME
GUSTS TO 18-20 THIS EVENING, THEN BECOME LIGHT AND VARIABLE THROUGH
THE REST OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  38  66  39  68 /  10   0   0  20
GCK  35  63  36  66 /  10   0   0  30
EHA  34  64  38  67 /  10   0   0  20
LBL  37  64  37  67 /  10   0   0  20
HYS  37  66  39  66 /  10   0   0  20
P28  44  67  45  70 /  10  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 3 AM CDT /2 AM MDT/ TO 8 AM CDT /7 AM MDT/
SATURDAY FOR KSZ043-061>063-074>076-084>086.

&&

FN02/26
Hazardous weather outlook, Apr 30, 3:34 AM CDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
334 AM CDT FRI APR 30 2010

KSZ030-031-043>046-061>066-074>081-084>090-010845-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
334 AM CDT FRI APR 30 2010 /234 AM MDT FRI APR 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

WRIGHT

In the hours before

Local storm report, Apr 30, 10:04 AM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1004 AM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     HAIL             1 ESE NEOLA             37.85N 98.49W
04/30/2010  E1.50 INCH       STAFFORD           KS   PUBLIC

            THE WIND WAS ALSO ESTIMATED AT 50 TO 60 MPH.

&&

LEE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:18 PM CDTWind AdvisoryDDCEdwards, Finney, Ford, Grant, Gray, Hamilton and 13 more4 hr
Apr 29, 8:50 PM CDTSpecial Weather StatementDDCRush40 min
Apr 29, 9:08 PM CDTSevere Thunderstorm WarningDDCRush12 min
Apr 29, 9:13 PM CDTSpecial Weather StatementDDCPawnee47 min
Apr 29, 10:47 PM CDTSpecial Weather StatementDDCStafford43 min
Apr 29, 11:19 PM CDTSpecial Weather StatementDDCKiowa, Pratt41 min
Apr 29, 11:27 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford48 min
Apr 30, 12:10 AM CDTSevere Thunderstorm WarningDDCPratt, Stafford35 min
Apr 30, 1:19 AM CDTSpecial Weather StatementDDCBarber41 min

Nearby

Frost Advisories in Kansas, 2010Every frost advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.